Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 356, NWS Goodland, KS

August 3, 2018Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2018, 3:01 PM MDT for Yuma County, Colorado. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 3:01 PM MDT (21:01 UTC)
Expired
Aug 3, 2018, 3:45 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:20 PM MDTHAIL 1.52 Nne Idalia, COTIME ESTIMATED FROM RADAR. REPORT OF QUARTERS TO A FEW PING PONG BALL SIZE HAIL.
Aug 3, 3:30 PM MDTHAIL 0.756 Ne Idalia, COTHE DURATION OF THE HAIL EVENT WAS 8 MINUTES.
Aug 3, 3:30 PM MDTHAIL 0.756 Ne Idalia, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS53 KGLD 032101
SVRGLD
COC125-032145-
/O.NEW.KGLD.SV.W.0356.180803T2101Z-180803T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
301 PM MDT FRI AUG 3 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...

* Until 345 PM MDT.

* At 301 PM MDT, a severe thunderstorm was located 12 miles northwest
  of Bonny Reservoir, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Idalia and Beecher Island. 

This includes Highway 385 between mile markers 212 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10205 3966 10205 3962 10229 3963 10238
      3965 10244 3973 10248 3978 10247 3983 10243
TIME...MOT...LOC 2101Z 252DEG 10KT 3971 10237 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
4 follow-up statements
300 
WWUS53 KGLD 032111
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
311 PM MDT FRI AUG 3 2018

COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
311 PM MDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...

At 311 PM MDT, a severe thunderstorm was located 11 miles northwest
of Bonny Reservoir, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Idalia and Beecher Island. 

This includes Highway 385 between mile markers 212 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10205 3966 10205 3962 10229 3963 10238
      3965 10244 3973 10248 3978 10247 3983 10243
TIME...MOT...LOC 2111Z 238DEG 12KT 3975 10230 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
088 
WWUS53 KGLD 032119
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
319 PM MDT FRI AUG 3 2018

COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
319 PM MDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...

At 319 PM MDT, a severe thunderstorm was located 10 miles northwest
of Bonny Reservoir, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Idalia and Beecher Island. 

This includes Highway 385 between mile markers 212 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10205 3966 10205 3962 10229 3964 10237
      3967 10242 3973 10246 3978 10247 3983 10243
TIME...MOT...LOC 2119Z 253DEG 14KT 3975 10226 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
035 
WWUS53 KGLD 032128
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
328 PM MDT FRI AUG 3 2018

COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
328 PM MDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...

At 327 PM MDT, a severe thunderstorm was located 10 miles north of
Bonny Reservoir, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Idalia and Beecher Island. 

This includes Highway 385 between mile markers 212 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10205 3966 10205 3963 10225 3964 10232
      3967 10236 3972 10240 3976 10243 3981 10242
      3985 10238
TIME...MOT...LOC 2127Z 253DEG 15KT 3975 10223 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
272 
WWUS53 KGLD 032136
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
336 PM MDT FRI AUG 3 2018

COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
336 PM MDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...

At 336 PM MDT, a severe thunderstorm was located 10 miles north of
Bonny Reservoir, moving east at 15 mph.

HAZARD...60 mph wind gusts and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Idalia and Beecher Island. 

This includes Highway 385 between mile markers 213 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10205 3966 10205 3963 10222 3964 10224
      3965 10227 3970 10230 3984 10232 3993 10220
TIME...MOT...LOC 2136Z 253DEG 11KT 3976 10219 

HAIL...<.75IN
WIND...60MPH
 
$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:15 PM MDT, 46 minutes earlier.

Area forecast discussion, Aug 3, 2:15 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
215 PM MDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 200 PM MDT Fri Aug 3 2018

Main concern is thunderstorms bringing heavy rainfall and severe
weather to the area. Surface trough is over the central portion of
our Colorado counties at this time. Satellite showing a strong
shortwave trough moving into central/eastern Colorado at this
time. Also models indicating that a right rear quadrant of jet
will move across at the same. Favorable lapse rates are also in
place.

Precipitable water values are 1.5 to 2.0. A persistent area of
showery precipitation has been ongoing over northeast Colorado
with additional convection coming off the front. Models in good
agreement in bringing a swatch of moderate to heavy rainfall
across the area into this evening with lingering precipitation
after midnight. So felt confident in putting high pops across the
area.

Based on the lapse rates and high Dcape, believe the main severe
threat will be damaging winds. Severe hail will also be possible
with decent shear in place due to good directional turning with
height. So we could get large hail or a lot of small hail
considering the profile.

Temperatures look similar to what we have been experiencing. High
temperatures on Saturday may be a tad warmer than what I have in
there. However, am a little concerned at lingering cloud cover.

.LONG TERM...(Saturday night through Friday)
Issued at 120 PM MDT Fri Aug 3 2018

This weekend a longwave upper-level trough will progress eastward
over southern Canada while upper-level ridging persists over the
southern United States. These features will work together to produce
relatively strong upper-level flow over the Central High Plains
through Tuesday. With generally strong west-northwest upper-level
flow, many shortwave troughs are possible to develop and lead to
potential showers and thunderstorms in the Tri-State region this
weekend and early next week. Persistent northwest flow aloft as the
longwave trough digs into the Midwest and New England will keep
showers and thunderstorms a possibility through at least Wednesday,
with the timing being typical afternoon/evening convection. With
weak synoptic forcing, the timing and location of these storms will
be driven mostly by local remnant boundaries, prior thunderstorms'
outflow boundaries, and differential heating, all things which are
difficult to predict this far in advance. Late afternoon to evening
PoPs will generally be about 20-40% across the Tri-State Region for
Monday through Wednesday.

By Thursday of next week, the strengthening ridging over the
southwest United States will grow northward and create more
northerly upper-level flow over the Central High Plains. This flow
pattern should be less conducive to the production of showers and
thunderstorms Thursday and Friday. Friday in particular looks like
it should remain dry across the Central High Plains.

Temperatures will be in the low to mid 90s for highs and mid 60s
for lows until Monday when a weak cold front associated with a
passing shortwave trough will bring highs down into the upper 80s
and lows in the low 60s for much of the area for the rest of the
forecast period. This passing cold front could provide some extra
surface-based forcing for ascent Sunday evening and into the
overnight hours as it progresses from west to east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Aug 3 2018

For Kgld, southerly winds near 17 with gusts to around 26 knots is
expected through late this afternoon. Beginning roughly around
23z, thunderstorms are expected to be or affecting the site
through late evening. These storms could cause mvfr conditions and
variable wind gusts to 45 knot. From late evening through the
remainder of the period conditions will be vfr with west to
southwest winds near 7 knots.

For Kmck, south winds near 16 knots with gust to around 24 knots
are expected through late afternoon. From late this afternoon
through the evening hours a cluster of thunderstorms is expect to
affect the site mvfr conditions and variable wind gusts expected.
After that vfr conditions and southwest winds near 9 knots are
expected through the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...PATTON
AVIATION...BULLER
Hazardous weather outlook, Aug 3, 10:30 AM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Fri Aug 3 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Fri Aug 3 2018 /1130 AM CDT Fri Aug 3 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for strong to severe storms this afternoon
and evening across much of the Tri State region. Threats include
large hail and damaging winds...as well as localized heavy rainfall
that could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Strong to severe storms are also possible on Saturday afternoon and
evening for areas along and north of Highway 36. There is also a
threat for strong to severe storms over northwest portions of the
tri state region on Sunday afternoon and evening. There is a
Marginal threat of localized heavy rainfall leading to flash
flooding as well as large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT(3 PM CDT).

In the hours before

Special weather statement, Aug 3, 2:51 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT FRI AUG 3 2018

COZ090-032115-
Yuma County CO-
251 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...

At 251 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 12 miles northwest of Bonny Reservoir, moving east at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Idalia.

This includes Highway 385 between mile markers 212 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3961 10240 3962 10246 3971 10250 3975 10248
      3979 10244 3987 10220 3964 10211 3961 10234
TIME...MOT...LOC 2051Z 253DEG 12KT 3970 10238

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:51 PM MDTSpecial Weather StatementGLDYuma24 min
Aug 3, 3:45 PM MDTSevere Thunderstorm WarningGLDYuma60 min
Aug 3, 5:03 PM MDTSpecial Weather StatementGLDYuma42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.